Indiana, 2019Damaging Wind in Indiana, May 16, 2019
May 16, 2019 · NWS ILN · 1 event in 1 county or zone
A weakening upper level disturbance moved through the mid Ohio Valley during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening upper level disturbance moved through the mid Ohio Valley during the late afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 2:56 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, May 16, 2:56 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
356 PM EDT Thu May 16 2019
.SYNOPSIS...
Northwest flow aloft and southwest flow at the surface will
bring together moisture and lift over the Ohio Valley this
evening, resulting in an enhanced threat for thunderstorms
tonight.
A frontal boundary will sag slowly south across the Great Lakes
region tonight into Friday, leading to a chance for showers and
thunderstorms. High pressure and drier conditions will build
into the region for Saturday before another front brings a
chance of showers and thunderstorms on Sunday. Temperatures will
continue to moderate into the weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Upper level energy upstream that is firing convection in nw IN
will race over the CWA this late day and early evening,
outpacing the low level forcing in place in western IN and IL.
Near 70 dewpoints running s-n through IL will continue to get
wrung out on the leading edge of this convective complex, but
the upper energy outpacing it and the relative unreceptive
surface features currently over ILN CWA does not favor this
complex to continue to hold together as it pushes into the CWA
on northwest flow aloft.
This is just a mashup of a couple of vastly differing model
solutions this evening, most of which keep convective initiation
at bay and more northwest of the CWA through this evening.
Expect some storms in northern Ohio to lay out a boundary wnw to
ese over the CWA and another round of storms possible early in
the overnight period northwest of metro Dayton. Any storms
overnight will be on the decrease in both coverage and
intensity, dying out towards daybreak.
Storms that are present will have enough shear to maintain a
presence for at least a few hours early tonight, and possibly
but less likely through the overnight period. This shear
increases the threat of these storms to produce large hail if
they are present, which remains in high question at this time.
Overnight lows were raised, particularly in the western third of
the CWA where dewpoints in the mid 60s should be working in and
inhibiting any rapid temperature decreases.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A relative minimum in thunderstorm activity is expected to start
the day on Friday, but this could ramp up into some storms by
late morning given the boundary that is expected to cross the
CWA and potentially act as a focus for more storms to fire on.
The bulk of the model solutions push the area of rain to the
northeast sections of the CWA while the CAMs fire more robust
activity along the boundary by later afternoon. Played the
middle ground here and had a brief uptick in the potential for
thunderstorms running from nw of Dayton to se of Columbus late
in the day, decreasing sharply with the setting sun tomorrow.
Any activity tomorrow night will lift well northeast of the CWA
overnight.
Highs on Friday were cut slightly everywhere given the expected
cloud cover and potential rain, but by 3-4 degrees in the north
where these conditions are more likely. Overnight lows will
again be mild - 60-65 with the warmer readings southwest of
Cincy and coolest northeast of Columbus.
Forecast probabilities of thunderstorms are unusually low
confidence starting in the immediate near-term and lasting
through Friday given the wholesale differences between models,
until the upper ridge finally begins to build into the region
and southwest flow aloft turns more westerly overnight.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A mid level ridge will continue to build northward across the
region on Saturday. This will place our area in a somewhat humid
and warm airmass. There could be a low chance of a PoP up
shower or storm during the afternoon, but that's around 10
percent so have kept the forecast dry. Highs will be in the
lower to mid 80s.
For Saturday night into Sunday, a mid level trough with embedded
short wave energy will pivot northeast from the central/southern
Plains toward the western Great Lakes and middle Mississippi River
Valley. This system now seems to have a stronger surface low and
overall stronger wind field. The mid level ridge will move east on
Sunday while the mid level trough/embedded energy pushes a cold
front east. The timing of the front and associated instability will
play an important part as to whether we see much severe weather
Sunday afternoon and evening. For now, it looks like the slower
progression of the cold front and max diurnal instability favor
points just to our west, and that is where SPC has a slight risk for
scattered severe storms. But given strong wind field and at least
early on low end moderate instability across our west, there will
likely be a marginal risk for isolated severe. A little early to put
in the HWO for now. Otherwise, given the strong wind field and
diurnal mixing, it will be breezy to windy with the windier
conditions slated across the western CWFA. After lows in the 60s,
Highs will range from the upper 70s northwest to the mid 80s east.
As the mid level trough pushes northeast across the remainder of the
Great Lakes Sunday night into Monday, the cold front will push east
as well. Instability wanes fairly quickly overnight, such that only
some scattered showers are expected across the east by morning. Any
lingering pcpn should move out of eastern locations by afternoon
with skies becoming partly cloudy. After lows from the upper 50s
northwest to the mid 60s east, highs will range from the lower 70s
northwest to the lower 80s southeast on Monday.
High pressure at the surface and aloft is expected to move into the
region Monday night, then move east on Tuesday. This should provide
a window of dry weather with near or slightly above normal
temperatures.
The remainder of the extended is still muddled with uncertainty (in
terms of timing) as we head into mid to late week next week. A warm
front will likely move into the region on Wednesday followed by a
cold front Wednesday night into Thursday. Have kept a chance of
showers and thunderstorms in the forecast during this period. Highs
will remain in the 70s to the lower 80s.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions will be found over the region with some MVFR cigs
possible tomorrow afternoon as a boundary lays out over the
region from wnw to ese and lower cigs and some showers are a
heightened possibility.
Kept an initial shot of thunderstorms with the convection to the
west over the northern CWA this late evening, with a boundary
laying out over the CWA overnight. A secondary maxima of storms
is possible before daybreak in the northwest and possibly
affecting DAY, but the better shot of storms lies in central
Ohio tonight.
A rapid decrease in coverage is expected overnight through
daybreak as the boundary layer decouples. Storms that are
already initiated will slowly die out and new convection is not
expected. Any lingering storms early on Friday will decrease
until daytime heating sparks some scattered activity later
tomorrow morning.
If storms affect any TAF site overnight, conditions will drop to
MVFR easily, primarily the vsbys but possibly cigs as well.
Expect lower cigs late in the forecast to drop to the MVFR
range, particularly over the northern TAF sites outside of metro
Cincinnati.
OUTLOOK...Thunderstorms are possible at times into Friday, and
again on Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Hatzos
AVIATION...Franks
Hazardous weather outlook, May 16, 3:21 AM EST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
421 AM EDT Thu May 16 2019
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-171100-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
421 AM EDT Thu May 16 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and Tonight.
Occasional showers and thunderstorms will be possible tonight. A few
of the storms may become severe with damaging wind and large hail the
primary threat. In addition, locally heavy rainfall may result in
isolated flooding concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There will be a chance of showers and thunderstorms Friday into
Friday night. A few of the storms may become severe later Friday
afternoon and evening with damaging wind and large hail the primary
threat. In addition, locally heavy rainfall may result in isolated
flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this evening.
INZ073>075-080-KYZ089>100-OHZ077>079-081-088-171100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
421 AM EDT Thu May 16 2019
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and Tonight.
Occasional showers and thunderstorms will be possible tonight. A few
of the storms may become severe this evening with damaging wind and
large hail the primary threat. In addition, locally heavy rainfall
may result in isolated flooding concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this evening.
Thunderstorm Wind, Ripley
- When
- May 16, 5:47 PM EST to 5:49 PM EST
- Where
- Ripley County, 1.28 mi ESE of Osgood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -85.280
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 16 to 17, 2019$133,000 · EF3 · 38 events
- Flash Flooding and Flooding in Ohio, May 16 to 17, 20192 injured · $2.2 million · 1.25 in hail · 28 events
- Hail and Damaging Wind in Illinois, May 16, 2019$4.0 million · 2.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2019$418,000 · 1.75 in hail · 41 events
- Hail and Damaging Winds in Indiana, May 16, 2019$85,000 · 2.5 in hail · 38 events
- Debris Flow and Flooding in Washington, May 16 to 17, 2019$30,000 · 7 events
- Flash Flood and Hail in Iowa, May 16, 20191 in hail · 22 events
- Hail and Damaging Wind in Indiana, May 16, 20192.5 in hail · 20 events
- Hail and Damaging Wind in Illinois, May 16 to 17, 20192.25 in hail · 19 events
- Flash Flood and High Wind in California, May 16, 2019$20,000 · 72 kt wind · 3 events
- Damaging Wind in Idaho, May 16, 2019$20,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, May 16, 20191 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814047.